Millions of hospitalized Americans every year receive short term anticoagulant or antiplatelet treatments to stabilize acute coronary syndromes and prevent embolisms that might otherwise result in heart attacks, stroke or death. New research is demonstrating, however, that blood thinners like heparin and coumadin are often administered incorrectly. According to a study that appears in the May issue of “The Annals of Pharmacotherapy,” medication errors involving blood thinners account for fully seven percent of all medication errors in clinical settings.
What happens when a patient is given too large a dose of a blood thinner? His or her blood will stop clotting normally. In some instances, this will manifest as a tendency to bruise more easily or as cuts that are slow to heal. In serious cases, a patient may suffer from gastrointestinal bleeding that will predispose that patient to anemia, or to bleeding in the brain that can cause hemorrhagic stroke or subdural hematoma resulting in brain damage.
Any medication error that results in a serious injury can be the cause of a medical malpractice claim. When you work as a health care provider, you hold lives in your hands. There is simply no rule for negligence or error.
What constitutes a medication error? • Failure to prescribe proper medication • Failure to administer medication through the proper route • Administering too much or too little of a medication • Administering an incorrect medication
A successful malpractice claim, however, depends upon two factors: First, you must prove that the error took place; second, you must prove that an injury was caused by that error. If you are the victim of a blood thinner medication error, but you sustained no lasting harm, consider yourself one of the lucky ones. If, on the other hand, you sustained a permanent injury as the result of a blood thinner medication error, legal recourses may be available to you.
Source: Medical News Today, “Blood Thinners Cause 7 Percent Of Medication Errors“, Joseph Nordqvist , May 22, 2013